California, 2012

Flood in California, September 4, 2012

September 4, 2012 · NWS SGX · 1 event in 1 county or zone

Monsoonal moisture from the southeast produced showers and thunderstorms during the afternoon, lasting through early evening. The storms created brief heavy rains over a few areas, mainly in the San Diego County mountains and deserts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Monsoonal moisture from the southeast produced showers and thunderstorms during the afternoon, lasting through early evening. The storms created brief heavy rains over a few areas, mainly in the San Diego County mountains and deserts. Highway S2 near highway 78 in Shelter Valley received minor road flooding from a slow moving thunderstorm. Elsewhere, strong thunderstorms rumbled over the Santa Rosa mountains for 2-3 hours in the afternoon before drifting east over southern Coachella Valley near Oasis before dissipating. Flooding was not observed with these northern storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 4, 12:30 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 4, 12:30 PM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT TUE SEP 4 2012

.SYNOPSIS...
MOISTURE FROM THE SOUTHEAST WILL BRING SOME THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS THROUGH THURSDAY...MAINLY IN THE AFTERNOONS
AND EARLY EVENINGS. OTHERWISE...WEAKENING HIGH PRESSURE ALOFT FROM
NORTHERN BAJA TO TEXAS WILL COMBINE WITH A WEAK TROUGH OF LOW
PRESSURE OFF THE CALIFORNIA COAST TO BRING A SLIGHT COOLING TREND
WEDNESDAY THROUGH FRIDAY. HIGH PRESSURE ALOFT WILL REBUILD OVER THE
WEEKEND FOR MORE WARMING...THEN ANOTHER WEAK TROUGH OVER THE WEST
COAST WILL BRING A LITTLE COOLING EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A FEW SHOWERS AND THUNDERSTORMS FORMED OVER THE SAN BERNARDINO AND
SANTA ROSA MOUNTAINS EARLY THIS AFTERNOON. OTHERWISE...PARTLY CLOUDY
SKIES PREVAILED WITH MOSTLY MID-LEVEL CLOUDS DUE TO THE MOISTURE
FROM THE SOUTH. HUMID CONDITIONS CONTINUED IN THE LOWER DESERTS WITH
DEW POINTS IN THE 70S IN MANY AREAS...EVEN THE UPPER 70S AT TIMES AT
THERMAL. THE DRY AIR PREVIOUSLY OVER THE MTNS...ESPECIALLY WEST
SLOPES...WAS GRADUALLY ERODING AS MOST DEW POINTS IN THE MTNS NOW
ARE IN THE 40S AND 50S. EXPECT MOSTLY ISOLATED TSTORMS THROUGH VERY
EARLY EVENING...WITH ACTIVITY EXPECTED SOON IN SAN DIEGO COUNTY DUE
TO TSTORMS OVER N BAJA ABOUT 20 MI S OF THE SE CORNER OF SAN DIEGO
COUNTY EXPECTED TO BUILD NW.

MID-LEVEL MOISTURE WILL CONTINUE TO BE ABUNDANT THROUGH THURSDAY
UNDER SOUTHERLY FLOW ALOFT. THE ITEM THAT WILL DETERMINE HOW MANY
TSTORMS WILL FORM WILL BE THE INSTABILITY. THE MODELS...INCLUDING
NAM/NAM4KM...UNDERESTIMATED THE LOW LEVEL MOISTURE IN THE DESERTS
TODAY...AND I EXPECT SURFACE/NEAR SURFACE DEW POINTS THERE TO BE
HIGHER AGAIN WED THAN THE MODEL SOLUTIONS. HENCE...INSTABILITY
SHOULD BE HIGHER THAN WHAT THE MODELS SHOW. DUE TO INCREASING
ONSHORE FLOW...ACTIVITY SHOULD BE CONFINED TO AREAS ALONG AND
EAST/NORTH OF THE MTN CRESTS...ESPECIALLY DUE TO THE RECENT DROP IN
SEA SURFACE TEMPERATURE WHICH WILL BRING A MORE STABLE ENVIRONMENT W
OF THE MTNS ONCE THE ONSHORE FLOW INCREASES. ANY SORT OF DYNAMIC
TRIGGER FROM THE TROUGH OFF THE CALIFORNIA COAST SHOULD STAY TO OUR
NORTHWEST...BUT THIS IS WORTH MONITORING GIVEN THIS IS THE SEASON
WHERE UPPER LOWS TO OUR WEST CAN SPARK TSTORM ACTIVITY W OF THE
MTNS. MID LEVEL MOISTURE SHOULD EXIT TO THE NORTH AROUND FRI AND
BRING AN END TO THE TSTORM CHANCES. AFTER TEMPS NEAR NORMAL IN MOST
AREAS WED-FRI...THE UPPER HIGH WILL REBUILD OVER THE WEEKEND AND
BRING WARMER WEATHER. A WEAK TROUGH IS PREDICTED FOR THE WEST COAST
EARLY NEXT WEEK TO BRING SOME COOLING.

&&

.AVIATION...
042030Z...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE
MOUNTAINS AND ADJACENT DESERTS THIS AFTERNOON WITH THEIR ASSOCIATED
STRONG UPDRAFTS/DOWNDRAFTS. BASES WILL BE AROUND 10000 FEET ASL WITH
TOPS UP TO 40000 FEET. VERY LITTLE IF ANY COASTAL LOW CLOUDS ARE
EXPECTED TONIGHT...A PATCH OR TWO OF 500-1000 FOOT CIGS AT KSAN
AND/OR KCRQ AT MOST...ANYTIME BETWEEN 08-15Z WEDNESDAY MORNING. MORE
THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS WEDNESDAY
AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAXWELL
AVIATION...MM
Hazardous weather outlook, Sep 4, 6:00 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
700 AM PDT TUE SEP 4 2012

CAZ055-056-058-060>062-050030-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN
DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA
VALLEY-SAN DIEGO COUNTY DESERTS-
700 AM PDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. THE
FLASH FLOOD POTENTIAL IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY...CHANCE OF THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS WEDNESDAY AND SLIGHT CHANCE OF THUNDERSTORMS
THURSDAY. THE FLASH FLOOD POTENTIAL IS LOW TO MODERATE
WEDNESDAY...THEN LOW THURSDAY.

FRIDAY THROUGH MONDAY...

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA.
HOWEVER...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, San Diego

When
September 4, 1:45 PM PST to 2:45 PM PST
Where
San Diego County, 2.45 mi SE of Banner to 3.62 mi E of Banner
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.047, -116.518

Four inches of water flowing over highway S2 near highway 78 in an area known as Scissors Crossing. Road remains passable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411602.